Blog

Pain Relievers Linked to Hearing Loss in Younger Women

Posted by

A Boston hospital has found some alarming connections between painkillers and hearing loss in women. It seems that the habit of popping a couple of pills to alleviate a headache or muscle pain might be contributing to the need for hearing aids.

By studying over 60,000 women between 31 and 48, the researchers determined that regular use of non-steroidal anti-inflammatory drugs (NSAIDS such as acetaminophen and ibuprofen), can contribute to an increased risk of hearing loss. Aspirin, even though it is known to increase the risk of hearing loss in men, doesn’t seem to affect women the same way.

So how much is too much? It seems that taking a couple of pills once a week isn’t really going to increase your risk. Since many people use the drugs far more often, it’s important to understand that 2 or 3 uses a week translated to an 11% increased risk of hearing loss, and for those using NSAIDS 5 or 6 times a week, the risk increases by 21%.

We all associate hearing loss with getting older, but with this study, the Boston researchers have shown that many things are influencing hearing loss, and that it’s important to be tested at younger ages as well. So, while you might think hearing loss is for your mother or grandmother, the truth is, it’s an important health consideration for everyone, at all ages.

Have you ever had your hearing tested?

Tim Goshulak BC-HIS

0   Comment
Leave A Comment


CONTACT US

Call Us Book An Apoointment